FDA Issues Warning on Breast Cancer Drug
WEDNESDAY, Aug. 31 (HealthDay News) — Federal health authorities today issued a warning about the potential heart problems associated with use of the breast cancer drug Herceptin.
While experts had already known of the potential problems, the warning, along with a letter from Genentech, the drug’s maker, constitutes a more formal acknowledgement of the issue.
“Herceptin is known to have adverse effects on the heart in a certain number of patients. That information in itself is not new,” said Dr. Len Lichtenfeld, deputy chief medical officer of the American Cancer Society in Atlanta. “I suspect that many oncologists who were using the drug were already aware of it, but it is still nonetheless important that this be put into some more formal language and process.”
The U.S. Food and Drug Administration reported in their warning that in a randomized phase III trial, women taking Herceptin were at more than triple the risk of congestive heart failure and cardiac death than women receiving chemotherapy alone. The absolute numbers were still low, however, with 4.1 percent of women in the Herceptin arm experiencing heart problems versus only 0.8 percent in the other arm.
The FDA warning went on to say that there were no cardiac deaths in patients in the Herceptin-only arm, whereas there was one cardiac death in the control arm. This apparently means that most of the problems seen were congestive heart failure.
Lichtenfeld said it was unlikely that this news would change the status of Herceptin, which, in recent months, had been emerging as a major weapon in the fight against HER-2 positive breast cancers.
“This will do nothing to change people’s decisions about using the drug,” he said. “This is information that was readily available, and doctors are already aware of it.”
HER-2 positive breast cancers produce too much of the HER-2 protein, which stands for human epidermal growth factor receptor 2 and is found on the surface of the cells. These tumors tend to grow faster and are more likely to recur than tumors that are HER-2 negative.
About 40,000 to 50,000 of the 200,000 women who develop breast cancer annually in the United States have HER-2 positive tumors.
Herceptin was approved in 1998 to treat metastatic breast cancer.
Earlier this year, two trials of the drug in women with early-stage breast cancer showed such promising results that they were halted early.
In these cases, patients with early stage HER-2 positive breast cancer who were given Herceptin in combination with chemotherapy had a 52 percent decrease in their risk for a recurrence compared with patients who received chemotherapy without the drug.
Herceptin, also known as trastuzumab, is a targeted therapeutic antibody, meaning it has a specific mechanism of action, and is already approved for metastatic breast cancer.
The current warning concerned women with early-stage breast cancer, meaning that the FDA is effectively issuing a warning on an off-label usage of a drug.
No matter what the usage, experts pointed out, treatment decisions always need to involve weighing the risks and benefits.
“Everything is relative to the condition that you’re treating,” Lichtenfeld said. “This is a situation that can be life-threatening for a substantial number of women. The use of Herceptin in that situation reduces the chance of recurrence significantly. It’s also appropriate, given the degree of adverse heart-related events, that doctors make patients aware of the risks. Herceptin has a significant chance of reducing the risk of recurrence, but it does come at a cost.”
“This is a clarity issue, an acknowledgement that the extent of the problem was really nothing to be ignored. It’s not an inconsequential event, it’s not uncommon event for that matter,” added Dr. Stephen Malamud, an attending physician at the Beth Israel Medical Center in New York City. “Herceptin has become now almost a routine drug. The issue is going to be that these patients should be looked at and monitored for the development of cardiac events, and we don’t know what the long-term ramifications are going to be.”